New York, 2017

Hail in New York, June 27, 2017

June 27, 2017 · NWS BUF · 2 events in 1 county or zone

Thunderstorms in Orchard Park and West Seneca produced three-quarter inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms in Orchard Park and West Seneca produced three-quarter inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 27, 3:36 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 27, 3:36 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
436 PM EDT Tue Jun 27 2017

.SYNOPSIS...
Unseasonably cool temperatures with showers and isolated
thunderstorms will continue this evening. The upper level
disturbances responsible for the cool and unsettled weather will
move east Wednesday with high pressure bringing dry weather. Another
storm system will track into the Great Lakes on Thursday with a warm
front bringing more showers and thunderstorms along with a return to
uncomfortable humidity levels.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
An upper level trough axis crossing the region late this
afternoon is pushing a line of showers and thunderstorms into
central and eastern NY. Meanwhile under and behind the upper-
level trough the steep lapse rates combined with diurnal heating
is resulting in widespread cumulus clouds and scattered to
numerous rain showers. The low freezing levels and steep mid-
level lapse rates will continue to allow for small hail growth
to around pea size in the stronger storms that develop.

Shower and thunderstorm coverage will remain scattered to numerous
through early this evening before the loss of diurnal heating allows
for a diminishing trend this evening. Temperatures tonight will
fall into the upper 40s to low 50s while showers taper off. It
is possible for a few showers to develop on the land breeze over
the lakes overnight given the much water lake waters than land
temperatures expected tonight.

On Wednesday, surface high pressure over the Ohio Valley will nose
into the region, building in a warmer and drier airmass. A few
diurnal, scattered showers will be limited closer to the upper-level
low over the North Country. Otherwise, diurnal cumulus clouds will
form over western NY. 850 mb temperatures will start to recover into
the low teens, bringing daytime highs back into the low 70s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Wednesday night high pressure slides off the Carolina coast with a
southerly flow developing across our region. Rain from next
approaching system will reach parts of western and northern New York
late Wednesday Night. Rain continues to overspread the region on
Thursday as a warm front lifts northward across the region. Enough
instability will develop such that embedded thunderstorms Thursday
will continue into Thursday Night.

The weakening surface low will leave a weak frontal boundary across
the region on Friday with a few more showers and thunderstorms on
tap.

Temperature-wise, finally back to normal readings for the end of
June/beginning of July. Highs Friday reaching the upper 70s to near
80 and on Friday into the low 80s. Low Wednesday night in the mid
50s to around 60. As the air becomes more humid, Thursday Night and
Friday night temperatures will remain in the mid to upper 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Saturday will start of warm and humid with a warm frontal boundary
moving north or already north WNY.  This will leave the region in
the warm sector of a low moving NE across Huron during the day.  A
cold front associated with this low will move in sometime on
Saturday and spark additional thunderstorms.  Frontal timing will
determine the threat for stronger storms, with a better chance
inland/toward CNY if current model trends hold.

Saturday night and Sunday...this time period should mark the end of
an active pattern with high pressure slowly moving in with drying in
at least the mid levels.  The main threat for additional showers
will be on Sunday afternoon along lake breeze convergent regions.

Sunday night and Monday...this period should be dry with weak high
pressure moving toward the region from the upper midwest. Dry
weather area-wide isn't a guarantee this far out, but if the timing
of the current pattern holds, the natural progression should be
subsidence behind the Sunday system, with the exception of isolated
summer convection on lake breeze convergent regions by Monday
afternoon.

Monday night and Tuesday...High pressure generally over head should
negate any threat for convection.  The 12Z GFS is more optimistic
precipitation from the WV/VA Appalachians into PA while the EC is
dry with a slightly stronger ridge over Ontario extending S into NY.
Will lean on the dry side for now as the GFS has had some model
variability further upstream over the midwest when compared to a
more consistent pattern noted in successive EC runs.

Daily temperatures won't stray too far off normals for this time of
year, with highs in the mid 70s to near 80 and lows mostly in the
60s, with a slight cooling trend into early next week.  Humidity
levels will vary, with some nights possibly warranting A/C while in
the warm sector, but at this time don't see any extreme sultry days
or nights for weekend/early next week.  The warmest and most humid
period will be early/during Saturday while in the warm sector.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
VFR conditions will prevail through this evening, with
localized MVFR/IFR vsbys and cigs possible in scattered showers
and thunderstorms. A few stronger thunderstorms may produce
small, pea sized hail through early this evening.

Later tonight, showers and thunderstorms will diminish giving
way to clearing skies and VFR conditions prevailing overnight
and into the day Wednesday.

Outlook...

Wednesday...Mainly VFR.
Thursday through Sunday...VFR/MVFR with a chance of showers and
thunderstorms.

&&

.MARINE...
Breezy westerly winds up to 25 knots will prevail on Lake Erie
this evening producing small craft conditions.

A few showers and thunderstorms will continue moving across Lake
Ontario early this evening. Stronger storms may produce pea
sized hail and waterspouts.

Lighter winds will promote sub-advisory wave action on the lakes
from tonight and Wednesday. Winds and waves will again increase
Thursday ahead of the next frontal system pushing toward the eastern
Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 9 PM EDT this evening for NYZ019-
     085.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ040-041.

&&

SYNOPSIS...CHURCH
NEAR TERM...CHURCH
SHORT TERM...LEVAN
LONG TERM...ZAFF
AVIATION...CHURCH
MARINE...CHURCH
Hazardous weather outlook, Jun 27, 3:57 AM EST, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
457 AM EDT Tue Jun 27 2017

NYZ001>008-010>014-020-021-280900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus-
Allegany-
457 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today may produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Along a warm front showers and thunderstorms will become more
numerous on Thursday. There will be a marginal risk for severe
thunderstorms Thursday with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-280900-
Chautauqua-Southern Erie-
457 AM EDT Tue Jun 27 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Showers and thunderstorms today may produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Along a warm front showers and thunderstorms will become more
numerous on Thursday. There will be a marginal risk for severe
thunderstorms Thursday with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-280900-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
457 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today may produce small hail and gusty
winds. In addition there will remain a potential for waterspouts
through the morning hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Along a warm front showers and thunderstorms will become more
numerous on Thursday. There will be a marginal risk for severe
thunderstorms Thursday with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-280900-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
457 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today may produce small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Along a warm front showers and thunderstorms will become more
numerous on Thursday. There will be a marginal risk for severe
thunderstorms Thursday with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Thomas

In the hours before

Special weather statement, Jun 27, 11:15 AM EST, 6 hours before
Special Weather Statement
National Weather Service Buffalo NY
1215 PM EDT TUE JUN 27 2017

NYZ006>008-271715-
Jefferson-Oswego-Lewis-
1215 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTH CENTRAL OSWEGO COUNTIES...

At 1215 PM EDT, a strong thunderstorm was located near Adams and
moving northeast at 20 mph

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watertown, Adams, Glen Park, Barnes Corners, Southwick Beach State
Park, Adams Center, Smithville, Rodman, Brownville and Lorraine.

This includes Interstate 81 between exits 37 and 47.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4390 7566 4361 7610 4369 7627 4371 7627
      4406 7599
TIME...MOT...LOC 1615Z 218DEG 19KT 4377 7607

Reynolds
Special weather statement, Jun 27, 11:42 AM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1242 PM EDT TUE JUN 27 2017

NYZ006-271730-
Oswego-
1242 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OSWEGO COUNTY...

At 1241 PM EDT, a strong thunderstorm was located near Central
Square, or 15 miles east of Fulton, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Central Square, Redfield, Hastings, Constantia, West Monroe,
Williamstown, Cleveland, Parish, Altmar and Amboy Center.

This includes Interstate 81 between exits 32 and 33.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 7581 4333 7589 4332 7586 4316 7588
      4318 7596 4318 7600 4320 7604 4320 7608
      4323 7610 4325 7618 4323 7621 4322 7619
      4321 7623 4325 7621 4324 7621 4326 7618
      4327 7621 4347 7611 4361 7577 4347 7576
TIME...MOT...LOC 1641Z 255DEG 16KT 4335 7610

Church
Special weather statement, Jun 27, 12:14 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
114 PM EDT TUE JUN 27 2017

NYZ006>008-271815-
Jefferson-Oswego-Lewis-
114 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
JEFFERSON...LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 113 PM EDT, radar indicated a line of strong thunderstorms
located along a line extending from near Fort Drum to near Camden.
Movement was east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Drum, Carthage, Lowville, West Carthage, Herrings, Highmarket,
Whetstone Gulf State Park, Denmark, New Bremen and Watson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4342 7553 4348 7580 4413 7580 4417 7534
      4410 7517 4361 7511
TIME...MOT...LOC 1713Z 264DEG 17KT 4402 7577 4342 7577

Reynolds
Special weather statement, Jun 27, 4:04 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
504 PM EDT TUE JUN 27 2017

NYZ004-005-272200-
Wayne-Northern Cayuga-
504 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND CAYUGA
COUNTIES...

At 503 PM EDT, a strong thunderstorm was located near Chimney Bluffs
State Park, or 11 miles southwest of Fair Haven Beach State Park,
moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Weedsport, Cato, Chimney Bluffs State Park, Rose, Ira, Huron,
Conquest, Wolcott, Port Byron and Red Creek.

This includes Interstate 90 near exit 40.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4311 7647 4311 7649 4310 7650 4304 7649
      4303 7649 4303 7662 4317 7701 4334 7691
      4327 7661 4325 7660 4326 7654 4324 7648
      4315 7647 4314 7649
TIME...MOT...LOC 2103Z 291DEG 26KT 4323 7687

Mitchell
Special weather statement, Jun 27, 5:12 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
612 PM EDT TUE JUN 27 2017

NYZ010-085-272300-
Southern Erie-Northern Erie-
612 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ERIE COUNTY...

At 612 PM EDT, a strong thunderstorm was located over Orchard Park,
or near Lackawanna, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Seneca, Lackawanna, East Aurora, Orchard Park, Wales Center,
Billington Heights, Elma Center, Holland, West Falls and South Wales.

This includes Interstate 90 near exit 55.

LAT...LON 4275 7883 4285 7880 4283 7849 4259 7847
TIME...MOT...LOC 2212Z 287DEG 15KT 4278 7879

Mitchell

The radar

The Buffalo radar (KBUF), 15 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Erie

When
June 27, 5:15 PM EST
Where
Erie County, 0.69 mi S of West Seneca
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
42.820, -78.770

Hail, Erie

When
June 27, 5:40 PM EST
Where
Erie County, 0.69 mi S of East Hamburg
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.760, -78.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710924, 710925.